Anesthetic management of a dental patient with repeated convulsions and difficult airway management

Research output: Contribution to journalArticle

Abstract

We treated a special-needs dental patient with epilepsy. Convulsions without changes in the Bispectral Index (BIS®) were observed during the dental treatment, and a severe airway obstruction occurred after extubation. The patient was a 15-year-old boy with well-controlled epilepsy, cerebral palsy, and intellectual disability. On physical examination, he was 17 kg in weight and 109 cm in height. He could not walk by himself, and he had experienced frequent episodes of reduced SpO2 at meal times, probably because of weak pharyngeal muscles and increased secretion. For the dental treatment, anesthesia was induced with the inhalation of sevoflurane (8%) in nitrous oxide (4 l/min) and oxygen (2 l/min) after the start of SpO2 monitoring. Once the patient was unconscious, the inhaled anesthetics were changed to isoflurane (1%) in oxygen (6 l/min), and blood pressure monitoring, electrocardiography, and BIS monitoring were started. We administered rocuronium (10 mg), atropine (0.1 mg) and fentanyl (30 μg) after confirming easy mask ventilation. The patient was intubated with a 5.5-mm nasotracheal tube by direct laryngoscopy. A convulsion lasting five seconds occurred when the patient's throat was packed with gauze. In addition, convulsions occurred several times during the dental treatment when the teeth were shaved. Remifentanil, but not propofol, was useful for preventing the convulsions. The cause of the convulsions might have been small stimulations, such as vibrations, which were difficult to control using local anesthesia. After extubation, an upper airway obstruction occurred, probably because of the patient's weakened peripharyngeal muscles, delayed awakening from anesthesia, and increased secretion. Therefore, the patient was re-intubated until the following day. The history of complications and present condition of patients should be considered when managing unexpected troubles during the perioperative period.

Original languageEnglish
Pages (from-to)664-666
Number of pages3
JournalJournal of Japanese Dental Society of Anesthesiology
Volume43
Issue number5
Publication statusPublished - 2015

Fingerprint

Airway Management
Anesthetics
Tooth
Seizures
Airway Obstruction
Delayed Emergence from Anesthesia
Epilepsy
Pharyngeal Muscles
Oxygen
Laryngoscopy
Perioperative Period
Isoflurane
Nitrous Oxide
Fentanyl
Propofol
Local Anesthesia
Cerebral Palsy
Masks
Pharynx
Vibration

All Science Journal Classification (ASJC) codes

  • Dentistry(all)
  • Anesthesiology and Pain Medicine

Cite this

@article{6042d33b4eee476abe58cb593bb0673e,
title = "Anesthetic management of a dental patient with repeated convulsions and difficult airway management",
abstract = "We treated a special-needs dental patient with epilepsy. Convulsions without changes in the Bispectral Index (BIS{\circledR}) were observed during the dental treatment, and a severe airway obstruction occurred after extubation. The patient was a 15-year-old boy with well-controlled epilepsy, cerebral palsy, and intellectual disability. On physical examination, he was 17 kg in weight and 109 cm in height. He could not walk by himself, and he had experienced frequent episodes of reduced SpO2 at meal times, probably because of weak pharyngeal muscles and increased secretion. For the dental treatment, anesthesia was induced with the inhalation of sevoflurane (8{\%}) in nitrous oxide (4 l/min) and oxygen (2 l/min) after the start of SpO2 monitoring. Once the patient was unconscious, the inhaled anesthetics were changed to isoflurane (1{\%}) in oxygen (6 l/min), and blood pressure monitoring, electrocardiography, and BIS monitoring were started. We administered rocuronium (10 mg), atropine (0.1 mg) and fentanyl (30 μg) after confirming easy mask ventilation. The patient was intubated with a 5.5-mm nasotracheal tube by direct laryngoscopy. A convulsion lasting five seconds occurred when the patient's throat was packed with gauze. In addition, convulsions occurred several times during the dental treatment when the teeth were shaved. Remifentanil, but not propofol, was useful for preventing the convulsions. The cause of the convulsions might have been small stimulations, such as vibrations, which were difficult to control using local anesthesia. After extubation, an upper airway obstruction occurred, probably because of the patient's weakened peripharyngeal muscles, delayed awakening from anesthesia, and increased secretion. Therefore, the patient was re-intubated until the following day. The history of complications and present condition of patients should be considered when managing unexpected troubles during the perioperative period.",
author = "Masanori Tsukamoto and Takashi Hitosugi and Takeshi Yokoyama",
year = "2015",
language = "English",
volume = "43",
pages = "664--666",
journal = "Journal of Japanese Dental Society of Anesthesiology",
issn = "0386-5835",
publisher = "Japanese Dental Society of Anesthesiology",
number = "5",

}

TY - JOUR

T1 - Anesthetic management of a dental patient with repeated convulsions and difficult airway management

AU - Tsukamoto, Masanori

AU - Hitosugi, Takashi

AU - Yokoyama, Takeshi

PY - 2015

Y1 - 2015

N2 - We treated a special-needs dental patient with epilepsy. Convulsions without changes in the Bispectral Index (BIS®) were observed during the dental treatment, and a severe airway obstruction occurred after extubation. The patient was a 15-year-old boy with well-controlled epilepsy, cerebral palsy, and intellectual disability. On physical examination, he was 17 kg in weight and 109 cm in height. He could not walk by himself, and he had experienced frequent episodes of reduced SpO2 at meal times, probably because of weak pharyngeal muscles and increased secretion. For the dental treatment, anesthesia was induced with the inhalation of sevoflurane (8%) in nitrous oxide (4 l/min) and oxygen (2 l/min) after the start of SpO2 monitoring. Once the patient was unconscious, the inhaled anesthetics were changed to isoflurane (1%) in oxygen (6 l/min), and blood pressure monitoring, electrocardiography, and BIS monitoring were started. We administered rocuronium (10 mg), atropine (0.1 mg) and fentanyl (30 μg) after confirming easy mask ventilation. The patient was intubated with a 5.5-mm nasotracheal tube by direct laryngoscopy. A convulsion lasting five seconds occurred when the patient's throat was packed with gauze. In addition, convulsions occurred several times during the dental treatment when the teeth were shaved. Remifentanil, but not propofol, was useful for preventing the convulsions. The cause of the convulsions might have been small stimulations, such as vibrations, which were difficult to control using local anesthesia. After extubation, an upper airway obstruction occurred, probably because of the patient's weakened peripharyngeal muscles, delayed awakening from anesthesia, and increased secretion. Therefore, the patient was re-intubated until the following day. The history of complications and present condition of patients should be considered when managing unexpected troubles during the perioperative period.

AB - We treated a special-needs dental patient with epilepsy. Convulsions without changes in the Bispectral Index (BIS®) were observed during the dental treatment, and a severe airway obstruction occurred after extubation. The patient was a 15-year-old boy with well-controlled epilepsy, cerebral palsy, and intellectual disability. On physical examination, he was 17 kg in weight and 109 cm in height. He could not walk by himself, and he had experienced frequent episodes of reduced SpO2 at meal times, probably because of weak pharyngeal muscles and increased secretion. For the dental treatment, anesthesia was induced with the inhalation of sevoflurane (8%) in nitrous oxide (4 l/min) and oxygen (2 l/min) after the start of SpO2 monitoring. Once the patient was unconscious, the inhaled anesthetics were changed to isoflurane (1%) in oxygen (6 l/min), and blood pressure monitoring, electrocardiography, and BIS monitoring were started. We administered rocuronium (10 mg), atropine (0.1 mg) and fentanyl (30 μg) after confirming easy mask ventilation. The patient was intubated with a 5.5-mm nasotracheal tube by direct laryngoscopy. A convulsion lasting five seconds occurred when the patient's throat was packed with gauze. In addition, convulsions occurred several times during the dental treatment when the teeth were shaved. Remifentanil, but not propofol, was useful for preventing the convulsions. The cause of the convulsions might have been small stimulations, such as vibrations, which were difficult to control using local anesthesia. After extubation, an upper airway obstruction occurred, probably because of the patient's weakened peripharyngeal muscles, delayed awakening from anesthesia, and increased secretion. Therefore, the patient was re-intubated until the following day. The history of complications and present condition of patients should be considered when managing unexpected troubles during the perioperative period.

UR - http://www.scopus.com/inward/record.url?scp=84947213073&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84947213073&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84947213073

VL - 43

SP - 664

EP - 666

JO - Journal of Japanese Dental Society of Anesthesiology

JF - Journal of Japanese Dental Society of Anesthesiology

SN - 0386-5835

IS - 5

ER -